Acute gastric injury due to high-dose analgesics?

Analgesics, NSAIDs and acetaminophen, are commonly used for the relief of fever, headaches, and other minor aches and pains. The gastrointestinal side effects of NSAIDs are well documented and acetaminophen is accepted to be a safe drug for the gastrointestinal system. Acute effects of short-term, especially high-dose NSAID and acetaminophen use have not been studied adequately.

A research article to be published on November 21 , 2008 in the World Journal of Gastroenterology addresses this question. The research team led by Dr. Soylu and her colleagues from Bakirkoy Dr. Sadi Konuk and Dr. Lutfi Kirdar Kartal Research and Training Hospitals in Istanbul investigated the gastrointestinal side effects of high dose acetaminophen and NSAIDs. Acetaminophen and non-steroidal anti-inflammatory drugs are widely used analgesics alone or in combination with other drugs with or without prescription. Acetaminophen is sometimes grouped with NSAIDs; however, it is not an NSAID. Gastrointestinal side effects of NSAIDs at therapeutic doses are well documented. However, acetaminophen is accepted to be free of gastrointestinal side effects at therapeutic doses.

The study group consisted of 50 patients admitted to the emergency department with high dose analgesic ingestion with suicidal intent. Thirty patients with or without mild complaints of dyspepsia were selected as the control group. The study results indicated that gastric lesions were similar between the groups. Thus, acetaminophen is not free of gastrointestinal side effects at high doses.

Dr. Soylu states that this paper is one of the first to document the endoscopic acute gastric damage caused by acute high-dose acetaminophen, but there still remain several questions to be answered. Gastrointestinal side effects of NSAIDs appear within therapeutic doses, but the gastrointestinal side effects of acetaminophen within therapeutic doses still remain to be investigated.

The results of the present paper may be useful in evaluating the gastrointestinal complications of acute high dose analgesic use. Contrary to current convictions, high-dose acetaminophen, as well as NSAIDs, may also cause endoscopic acute gastric damage.

Reference: Soylu A, Dolapcioglu C, Dolay K, Ciltas A, Yasar N, Kalayci M, Al i s H, Sever N. Endoscopic and hi s topathological evaluation of acute gastric injury in high-dose acetaminophen and nonsteroidal anti-inflammatory drug ingestion with suicidal intent. World J Gastroenterol 2008; 14(43): 6704-6710 www.wjgnet.com/1007-9327/14/6704.asp

Source: World Journal of Gastroenterology


Explore further

Acetaminophen: A viable alternative for preventing acute mountain sickness

Citation: Acute gastric injury due to high-dose analgesics? (2008, December 29) retrieved 1 December 2021 from https://medicalxpress.com/news/2008-12-acute-gastric-injury-due-high-dose.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors